Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 229, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2016, 5:43 PM CDT for Harrison County, Monona County, Iowa; Burt County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 28, 2016, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Burt County, NE
The radar
The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WUUS53 KOAX 282243
SVROAX
IAC085-133-NEC021-282315-
/O.NEW.KOAX.SV.W.0229.160828T2243Z-160828T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
543 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...
SOUTH CENTRAL MONONA COUNTY IN WEST CENTRAL IOWA...
SOUTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 615 PM CDT
* AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MONDAMIN...OR 31 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONDAMIN...PISGAH...BLENCOE...LITTLE SIOUX...PELICAN POINT STATE
RECREATION AREA...PREPARATION CANYON STATE PARK AND LITTLE SIOUX
SCOUT RANCH.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4165 9597 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2243Z 209DEG 13KT 4172 9607
HAIL...1.00IN
WIND...60MPH
$$
KERN2 follow-up statements
595
WWUS53 KOAX 282302
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 28 2016
IAC085-133-NEC021-282315-
/O.CON.KOAX.SV.W.0229.000000T0000Z-160828T2315Z/
HARRISON IA-MONONA IA-BURT NE-
602 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN HARRISON...SOUTH CENTRAL MONONA AND SOUTHEASTERN
BURT COUNTIES...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MONDAMIN...OR 35 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONDAMIN...PISGAH...BLENCOE...LITTLE SIOUX...
PELICAN POINT STATE RECREATION AREA...
PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4168 9602 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2302Z 209DEG 13KT 4178 9602
HAIL...1.00IN
WIND...60MPH
$$
KERN134
WWUS53 KOAX 282313
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT SUN AUG 28 2016
IAC085-133-NEC021-282323-
/O.EXP.KOAX.SV.W.0229.000000T0000Z-160828T2315Z/
HARRISON IA-MONONA IA-BURT NE-
613 PM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA AND SOUTHEASTERN BURT COUNTIES WILL EXPIRE AT 615 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4168 9602 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2311Z 209DEG 13KT 4178 9602
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:54 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 28, 2:54 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 254 PM CDT SUN AUG 28 2016 .SHORT TERM...(tonight through Wednesday) Issued at 238 PM CDT SUN AUG 28 2016 Cluster of storms in southeast NE appear to be firing on the combination of daytime heating, but also within a very subtle surface trough as indicated in an objective 19z MSAS analysis. A couple of showers were also popping up further north along the Platte river. Question is how far north these could develop yet this afternoon and evening. CAMs are all offering differing solutions, with High-res ARW/NMM perhaps the furthest north. Believe there is still some northward shift yet this evening, before they weaken and diminish by mid to late evening. Remainder of the overnight may be dry, but may start to see slight chance of showers/storms spread in from the south, but chances remain slim. Should have a better chance of rain over the next couple of days as the 500mb circulation now over the 4 corners region fills and drifts northward into the mid Missouri River valley. This, combined with increasing moisture in what appears to be a weak tropical moisture connection that can be traced back the western coast of Mexico. PW values increase from around 1.3" to around 1.8" through time. Will not have continuous rain over the next couple of days, but rain chances certainly are on the upswing. Have rain chances in the 30-50% range through time, although certain areas will occasionally see likely pops, which can be fine tuned as we get a little closer. A weak trough moving through the northern CONUS late in the period should begin to shift rain chances south of the area by Wednesday into Wednesday night. Current models suggest moisture may be south of the area by Wednesday evening, so may begin adjusting pops toward a drier regime by then. .LONG TERM...(Thursday through Sunday) Issued at 238 PM CDT SUN AUG 28 2016 Drier weather expected for Thursday and Friday with ridging developing across the Plains. Rain chances return Saturday into Sunday as the next trough moves onto the plains, with moisture increasing again. && .AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.) Issued at 1211 PM CDT SUN AUG 28 2016 Deep-layer moisture will increase across the region through the forecast period ahead of a mid-level low currently over the Four- Corners Region. This will yield persistent high-level clouds, boundary-layer-based cumulus through the peak of the diurnal heating cycle and isolated showers and thunderstorms. Confidence in convection affecting any TAF site remains too low to warrant mention at this juncture. Increasing low-level relative humidity and decreasing winds overnight could result in visibility restrictions due to fog toward 12z Monday, especially at KOMA and KOFK. Otherwise, expect VFR conditions to prevail. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Mead
Hazardous weather outlook, Aug 28, 4:25 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 425 PM CDT SUN AUG 28 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 425 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA... WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING. THE AREAS MOST LIKELY TO SEE STORMS ARE LOCATIONS SOUTH OF INTERSTATE 80 IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SOME STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND AREAS OF LOCALLY HEAVY RAIN. THERE WILL CONTINUE TO BE A SMALL CHANCE OF STORMS OVERNIGHT AND INTO MONDAY MORNING. THE CHANCE IS EXPECTED TO INCREASE MONDAY AFTERNOON AND EVENING...SOME STRONG STORMS APPEAR POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY EVENING... AS A SLOW MOVING DISTURBANCE TRACKS THROUGH THE REGION. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STORM CHANCES ARE THEN EXPECTED TO RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY...BUT IF YOU HAVE ANY REPORTS...PLEASE PASS THOSE ALONG. MILLER
In the hours before
Local storm report, Aug 28, 3:47 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST NEBRASKA CITY 40.68N 95.86W
08/28/2016 M64 MPH OTOE NE AWOS
&&
MEADSpecial weather statement, Aug 28, 3:53 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
353 PM CDT SUN AUG 28 2016
NEZ091-282130-
NEMAHA NE-
353 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NEMAHA COUNTY UNTIL
430 PM CDT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF AUBURN...OR 26 MILES WEST OF TARKIO...MOVING EAST AT
15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PERU AND JULIAN.
THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 31 AND 37.
LAT...LON 4042 9589 4052 9593 4052 9576 4048 9570
4041 9568
TIME...MOT...LOC 2053Z 272DEG 13KT 4047 9587
MEADLocal storm report, Aug 28, 4:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
403 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FLASH FLOOD SYRACUSE 40.66N 96.18W
08/28/2016 OTOE NE TRAINED SPOTTER
ONE FOOT OF RAPIDLY FLOWING WATER OVER 11TH AND PLUM
STREET
&&
BKERNSpecial weather statement, Aug 28, 5:27 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT SUN AUG 28 2016
IAZ056-282300-
SHELBY IA-
527 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 600 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 20 MILES WEST OF AUDUBON...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...WESTPHALIA AND KIRKMAN.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4158 9524 4165 9546 4186 9541 4187 9538
4186 9510 4180 9509
TIME...MOT...LOC 2227Z 201DEG 6KT 4169 9532
KERNSpecial weather statement, Aug 28, 5:33 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 PM CDT SUN AUG 28 2016
IAZ090-091-282315-
FREMONT IA-PAGE IA-
533 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND PAGE
COUNTIES UNTIL 615 PM CDT...
AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLANCHARD...OR 11 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...
YORKTOWN...NORTHBORO AND BLANCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4057 9504 4058 9537 4058 9538 4089 9523
4080 9493 4073 9493 4073 9491 4069 9491
TIME...MOT...LOC 2233Z 213DEG 15KT 4057 9524
KERNSpecial weather statement, Aug 28, 5:36 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 536 PM CDT SUN AUG 28 2016 IAZ043-055-NEZ034-045-282315- HARRISON IA-MONONA IA-WASHINGTON NE-BURT NE- 536 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH CENTRAL MONONA...SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 615 PM CDT... AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONDAMIN...OR 31 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONDAMIN...MODALE...PISGAH...MOORHEAD...BLENCOE...LITTLE SIOUX... PELICAN POINT STATE RECREATION AREA... PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH. THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 84 AND 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4160 9603 4169 9623 4202 9602 4187 9572 TIME...MOT...LOC 2236Z 213DEG 15KT 4171 9608 KERN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 31 min |
| Aug 28, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 34 min |
| Aug 28, 5:27 PM CDT | Special Weather Statement | OAX | Shelby | 33 min |
| Aug 28, 5:33 PM CDT | Special Weather Statement | OAX | Page | 42 min |
| Aug 28, 5:36 PM CDT | Special Weather Statement | OAX | Harrison | 39 min |
| Aug 28, 6:24 PM CDT | Areal Flood Advisory | OAX | Shelby | 2 hr |
| Aug 28, 2:55 PM CDT | Areal Flood Advisory | OAX | Otoe | 2 hr |
| Aug 28, 3:13 PM CDT | Special Weather Statement | OAX | Otoe | 47 min |
| Aug 28, 3:34 PM CDT | Flash Flood Warning | OAX | Otoe | 116 min |
| Aug 28, 3:53 PM CDT | Special Weather Statement | OAX | Nemaha | 37 min |
| Aug 28, 4:44 PM CDT | Areal Flood Advisory | OAX | Nemaha | 2 hr |
| Aug 28, 6:12 PM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha | 3 hr |
| Aug 28, 6:26 PM CDT | Special Weather Statement | OAX | Burt | 49 min |
| Aug 28, 6:54 PM CDT | Special Weather Statement | OAX | Gage | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.